In the light of three deaths due to liver failure secondary to anti-tuberculosis therapy at the Royal Free Hospital, we have reviewed the current literature, and asked--How common is liver dysfunction with anti-tuberculosis medications and how might it be prevented? Anti-tuberculosis chemotherapy is associated with abnormalities in liver function tests in 10-25% of patients. Clinical hepatitis develops in about 3%, though estimates vary, and in these patients there is likely to be significant morbidity and mortality. On the basis of reported cases of tuberculosis, 160 patients in England and Wales can be expected to develop drug-induced hepatitis due to anti-tuberculosis therapy each year. There are published guidelines from the British and American Thoracic Societies regarding the choice of drug therapy for tuberculosis. Current recommendations with regard to monitoring liver function, and what to do when these tests become abnormal, vary considerably. We suggest a protocol for using liver function tests to monitor for liver damage, and give recommendations on what action to take when these become abnormal.